Kansas, 2009

Flash Flood and Hail in Kansas, May 15 to 16, 2009

May 15 to 16, 2009 · NWS EAX · 11 events in 5 counties and zones

Severe thunderstorms with large hail were observed over portions of the area. The activity was generated by a cold front and upper level storm system, on May 15, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms with large hail were observed over portions of the area. The activity was generated by a cold front and upper level storm system, on May 15, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 15, 6:14 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 15, 6:14 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
714 AM CDT FRI MAY 15 2009

...UPDATED FOR AVIATION...

.DISCUSSION...
/303 AM CDT FRI MAY 15 2009/
MANY UNCERTAINTIES IN THE FIRST FEW PERIODS OF THE FCST ALL
IMPACTING THE POTENTIAL FOR CONVECTIVE REDEVELOPMENT TODAY.  IN THE
VERY SHORT TERM...ISENTROPIC LIFT SPREAD ACROSS THE 300-305K THETA-E
SFCS CONTINUES TO DEVELOP BANDS OF NOCTURNAL ELEVATED CONVECTION
ALONG AN AXIS FROM EMPORIA NORTHEAST THROUGH KANSAS CITY AND FURTHER
NE TOWARDS DAVENPORT. MODELS HAVE STRUGGLED A BIT RESOLVING THIS
ELEVATED CONVECTION...HOWEVER...CONTINUED ACCAS REDEVELOPMENT ACROSS
CENTRAL AND EASTERN KANSAS WOULD SUPPORT MORE WIDESPREAD DEVELOPMENT
TO CONTINUE THROUGH DAYBREAK WITH THE DEVELOPMENT OF AN MCS POSSIBLE.
WITH UPWARDS OF 1000 J/KG MUCAPE AND INCREASING MID-LVL LAPSE
RATES...CANNOT RULE OUT A STRONG TO SVR STORM OVER NORTHERN MISSOURI
THROUGH DAYBREAK. LARGE HAIL APPEARS THE PRIMARY THREAT.

WHAT THIS CONVECTION DOES THOUGH...IS THROW A BIT OF A KNOT INTO THE
SYSTEM AS FAR AS REDEVELOPMENT OF SFC BASED CONVECTION THIS AFTN.
AS PREVIOUS FCSTER MENTIONED...THE DEVELOPMENT AND PLACING OF A SFC
WARM FRONT WILL BE KEY TO THE DEGREE OF INSTABILITY AND POTENTIAL AREA
OF IMPACT THIS AFTN.  BY 12Z...MODEL GUIDANCE SUGGESTS THE
DEVELOPMENT OF A WARM FRONT ALONG BETWEEN THE HWY 36 AND I-70
CORRIDOR. CURRENT THINKING IS THAT AS LLJ CONTINUES TO INCREASE AND
VEER TOWARDS DAYBREAK...LIFT IN THE LEFT EXIT REGION OF THE LLJ MAY
BE ENOUGH TO SUSTAIN ADDITIONAL ELEVATED CONVECTION THROUGHOUT A
GOOD CHUNK OF THE MORNING HOURS NORTH OF THIS BOUNDARY. SHOULD THIS
IDEA PAN OUT...THE SFC WARM FRONT WHICH IS SUGGESTED TO LIFT
NORTHWARD UP TO OR NORTH OF THE IOWA BORDER BY EARLY AFTN...MAY STAY
FURTHER SOUTH AS CLOUD COVER AND RAIN MAY REINFORCE THE BOUNDARY.
THIS MAY HAVE AN IMPACT ON AMOUNT OF DESTABILIZATION THAT WE
EXPERIENCE.

NEVERTHELESS...FEEL THAT AS SFC WARM FRONT AND WARM SECTOR TRIES TO
LIFT NORTHWARD EARLY IN THE AFTN AND THE MOST WIDESPREAD ELEVATED
CONVECTION BEGINS TO EXIT TO THE NE...LINGERING CONVECTION ACROSS NE
KANSAS AND NORTHERN MO MAY BE REINVIGORATED AS CONTINUAL
DESTABILIZATION OCCURS IN THE WARM SECTOR AND LEAD VORT MAX CURRENTLY
LIFTING OUT OF THE 4 CORNERS REACHES THE CWA. THIS MAY OCCUR AS EARLY
AT 18-20Z AS A SFC COLD FRONT WELL NORTHWARD IN THE DAKOTA ATTM
REACHES NW MO. WHILE ONLY LIMITED SUNSHINE MAY BE EXPERIENCED
TODAY...INSTABILITY PLOTS SUGGEST UPWARDS OF 2000-2500 J/KG CAPE IN
THE WARM SECTOR BY MID-AFTN /ESPECIALLY ACROSS EXTREME EASTERN KS AND
WESTERN MO/. MODEST SHEAR SOME 35-45 KNOTS WOULD SUPPORT THE
POTENTIAL FOR ROTATING MID-LVL STORMS CAPABLE OF LARGE HAIL. POINT
SOUNDINGS SUGGEST A NEARLY UNIDIRECTIONAL SHEAR PROFILE...SUGGESTING
THE DEVELOPMENT OF LINE SEGMENT CLUSTERS. 0-1KM SHEAR REMAINS
MARGINAL...HOWEVER COULD NOT RULE OUT AN ISOLATED TORNADO ESPECIALLY
IN DISCRETE STORMS DEPENDING ON LOCALIZED HELICITY ENHANCEMENT DUE TO
REMNANT OUTFLOW BOUNDARIES FROM MORNING CONVECTION. IN
ADDITION...SHOULD SFC LOW TRY TO DEVELOP OVER NE KANSAS AS SUGGESTED
BY 00Z GFS...SFC WINDS IN THE WARM SECTOR MAY BE ALLOWED TO BACK MORE
THAN CURRENTLY THOUGHT.

MANY OF THESE DETAILS MAY HAVE TO WAIT TO BE RESOLVED UNTIL THE
PICTURE CLEARS LATER THIS MORNING. TEMPERATURES WILL REMAIN TRICKY
TODAY...WERE ON TRACK TO SEE A RATHER WARM START TO THE
DAY...THEREFORE AS WARM SECTOR LIFTS NORTHWARD /RIGHT NOW FOCUSING THE
AREA SOUTH OF HWY 36/...LOW 80S SEEM PLAUSIBLE IN THIS AREA. WILL
HOLD AREAS OF EXTREME NORTHERN MISSOURI COOLER...AS POTENTIAL FOR A
RAIN COOLED AIRMASS LINGERING NORTH OF THE WARM FRONT EXISTS.

WILL MAINTAIN CURRENT FFA...PWATS WILL RUN EXCESSIVELY HIGH
THROUGHOUT THE NEXT 24 HOURS...WITH ELEVATED CONVECTION ONLY
DEGRADING ALREADY LOW 1-3 HR FFG IN THE WATCH AREA.  CONVECTION THIS
AFTERNOON WILL BE ON A ENE HEADING AOA 20-25 KNOTS...WHICH MAY BE
SLOW ENOUGH TO CREATE FLASH FLOODING GIVEN THE ANTECEDENT CONDITIONS.

AS THE COLD FRONT SURGES SE LATE THIS AFTN...A BROKEN LINE OF STORMS
SHOULD PUSH SE AND OUT OF THE CWA IN THE EVENING HOURS...WITH MUCH
DRIER AIR FILTERING SE. THE FRONT IS EXPECTED TO BE NEAR OR JUST OUT
OF THE CWA BY 03Z.

WEEKEND CONDITIONS LOOK ABSOLUTELY BEAUTIFUL AS COOLER AND DRIER
CANADIAN AIR FILTERS SOUTHWARD.  TEMPERATURES ARE EXPECTED TO REMAIN
IN THE 60S TO LOWER 70S.  ONLY COSMETIC CHANGES MADE PAST SUNDAY AS
DRY MID-LVL RIDGING LOOKS TO ESTABLISH A QUIET STRETCH OF WEATHER
IN THE HEARTLAND.

31

&&

.AVIATION...

FOR THE 12Z TAFS...ONGOING ISOLD TO SCT TSRA IS THE MAIN AVIATION
FORECAST CONCERN DURING THE EARLY PART OF THE FORECAST CYCLE.  FEEL
THE KSTJ HAS THE GREATEST PROBABILITY OF SEEING TSRA ON SITE...THUS
WILL COVER THREAT OF CONVECTION NEAR KMCI AND KMKC WITH VCSH AND CB
DESCRIPTOR. VARYING SOLUTIONS IN THE SHORT TERM MODELS REGARDING THE
DISSIPATION OF ONGOING TSRA AND REDEVELOP OF TSRA BY EARLY
AFTERNOON. BETTER INSTABILITY WILL RESIDE SOUTH OF MISSOURI
RIVER...WHICH HAS MAIN GENERALLY UNAFFECTED BY ONGOING
CONVECTION...THUS HAVE A FEELING STORMS WILL INITIATE NEAR
KSTJ...BUT GREATEST IMPACT WILL BE IN VICINTY OF KMCI AND KMKC.
CONVECTION SHOULD SLIDE SOUTH OF ALL THREE TAF SITES BY OR SHORTLY
AFTER 00Z. THROUGH 00Z...LOW END VFR CIGS BETWEEN 3-4K...WITH BRIEF
PERIODS OF MVFR CIGS NEAR 2K WITH CONVECTION THIS MORNING.  PASSAGE
OF COLD FRONT WILL SCOUR MOISTURE...BUT EXPECT EXPECT VFR CIGS AOA
12K TO LINGER INTO THE OVERNIGHT HOURS.

SF

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 AM FRIDAY TO 10 PM FRIDAY FOR MOZ008-
     MOZ016-MOZ017-MOZ023-MOZ024-MOZ030-MOZ031.

     FLASH FLOOD WATCH FROM 7 AM FRIDAY TO 7 PM FRIDAY FOR MOZ003-
     MOZ004-MOZ005-MOZ006-MOZ007-MOZ013-MOZ014-MOZ015-MOZ021-
     MOZ022.

KS...NONE.
Hazardous weather outlook, May 15, 5:00 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI MAY 15 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
600 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE
ACROSS EASTERN KANSAS AND NORTH CENTRAL MISSOURI THIS MORNING...AHEAD
OF A WARM FRONT LIFTING NORTHWARD ACROSS THE OUTLOOK AREA. SEVERE
WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY...HOWEVER SMALL HAIL
AND HEAVY RAINFALL MAY STILL BE POSSIBLE.

WHILE SOME UNCERTAINTY EXISTS DUE TO THE EFFECTS OF THIS MORNINGS
THUNDERSTORM ACTIVITY...THIS WARM FRONT IS EXPECTED TO STALL NEAR OR
JUST SOUTH OF THE IOWA BORDER BY MID-DAY. AS A COLD FRONT AND UPPER
LEVEL DISTURBANCE BEGINS TO PUSH TOWARDS NORTHWEST MISSOURI AFTER
NOON...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
UNSTABLE AIR MASS IN THE WARM SECTOR SOUTH OF THE WARM FRONT BY EARLY
AFTERNOON. THE AREA WITH THE HIGHEST POTENTIAL FOR THIS ACTIVITY WILL
BE ALONG AND SOUTH OF THE HIGHWAY 36 CORRIDOR.  SHEAR AND INSTABILITY
PARAMETERS SUGGEST THAT LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS. HOWEVER...IF THE MORNING THUNDERSTORM COMPLEX IN
NORTH MISSOURI CREATES AN OUTFLOW BOUNDARY...THIS BOUNDARY WILL
LOCALLY ENHANCE THE LOW LEVEL SHEAR...THUS PROVIDING THE THREAT OF
ISOLATED TORNADOES.

BY MID-AFTERNOON...THE COLD FRONT WILL BEGIN TO PUSH SOUTHWARD
THROUGH THE OUTLOOK AREA...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT
POSSIBLE AHEAD OF THIS FRONT. BY LATE AFTERNOON OR EARLY
EVENING...THE COLD FRONT WILL PROGRESS TO A KANSAS CITY TO KIRKSVILLE
LINE. A LINE OF THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT
WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO MAY STILL BE POSSIBLE...ESPECIALLY IN STORMS WHICH REMAIN
DISCRETE IN NATURE. THE THREAT OF SEVERE WEATHER IS EXPECTED TO END
BY MIDNIGHT.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...REPETITIVE ROUNDS OF
THUNDERSTORMS MAY LEAD TO THE POTENTIAL OF FLASH
FLOODING AND RIVER FLOODING...ESPECIALLY FOR AREAS IN NORTHERN
MISSOURI WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE OUTLOOK
AREA THIS AFTERNOON AND EVENING...ESPECIALLY IN AREAS SOUTH OF
HIGHWAY 36.

31

In the hours before

Special weather statement, May 15, 3:40 AM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 AM CDT FRI MAY 15 2009

MOZ004-012-013-151015-
ANDREW-DE KALB-GENTRY-
440 AM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN ANDREW...NORTHERN DEKALB AND
SOUTHWESTERN GENTRY COUNTIES UNTIL 515 AM CDT...

AT 439 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION STAR...OR 9 MILES NORTHEAST OF
SAVANNAH...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3986 9423 3984 9474 4004 9486 4013 9468
      4013 9462 4016 9462 4024 9445

SF

The radar

The Pleasant Hill radar (KEAX), 53 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 flash flood. Local standard time, as filed.

Hail, Wyandotte

When
May 15, 7:30 AM CST
Where
Wyandotte County, 1.38 mi N of Muncie
Measured
0.75 in hail
Reported by
Public
Coordinates
39.100, -94.750

Hail, Doniphan

When
May 15, 11:10 AM CST
Where
Doniphan County, 0.69 mi N of Wathena
Measured
0.75 in hail
Reported by
Public
Coordinates
39.760, -94.950

Hail, Atchison

When
May 15, 11:13 AM CST
Where
Atchison County, Effingham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -95.400

Hail, Atchison

When
May 15, 11:30 AM CST
Where
Atchison County, 2.75 mi ESE of Lancaster
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.560, -95.250

Hail, Atchison

When
May 15, 11:37 AM CST
Where
Atchison County, 0.69 mi S of Atchison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.560, -95.130

Hail, Leavenworth

When
May 15, 12:58 PM CST
Where
Leavenworth County, 2.98 mi NW of Easton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.380, -95.160

Hail, Leavenworth

When
May 15, 2:04 PM CST
Where
Leavenworth County, Leavenworth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.320, -94.920

Hail, Johnson

When
May 15, 4:00 PM CST
Where
Johnson County, 1.61 mi E of Holliday
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.030, -94.770

Hail, Johnson

When
May 15, 5:02 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.890, -94.810

Hail, Johnson

When
May 15, 5:10 PM CST
Where
Johnson County, 1.28 mi ESE of Zarah
Measured
1 in hail
Reported by
Public
Coordinates
38.990, -94.800

Flash Flood, Leavenworth

When
May 15, 6:00 PM CST to May 16, 12:00 AM CST
Where
Leavenworth County, 2.98 mi SE of Reno to 2.77 mi WNW of Linwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.020, -95.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172012, 172003, 172004, 172005, 172006, 172007, 172008, 172009, 172010, 172011, 172001.